Common Cold

Overview
The common Cold is caused by any one of more than two hundred viruses. This is why the symptoms of a cold tend to vary very greatly.

Adults tend to get two to four colds a year but children (especially pre-schoolers) may have up to eight to ten colds annually. Both adults and children are most susceptible to the common cold in the autumn and winter months when children are in school and people are spending a lot of time indoors.

How we catch colds
The cold virus enters your body through your mouth or nose through contact with another carrier who has sneezed or coughed close by to you. It can also spread by hand to hand contact with someone who has a cold or by using shared objects such as cutlery, towels, toys or telephone. If you touch your eyes, nose or mouth after such contact or exposure you are likely to acquire a common cold.

Other “old wives” tales about how you catch common cold, such as going outdoors with wet hair or getting chilled for example have never been proven with clinical studies.

Symptoms
These usually gradually develop over a few hours and occur one to three days after exposure to the virus. They usually last about seven days. Some symptoms, such as a cough, may persist after the worst of a cold is over.

Runny/blocked nose
Most cold viruses will cause a runny nose. This is initially a clear, watery fluid which is then followed by thicker mucus (which may be present in large quantities and become yellow or green towards the end of a cold). Nasal congestion occurs because the blood vessels in the nose dilate (widen) which leads to swelling of the lining surfaces of the nose. This narrows the nasal passages which are further blocked by increased mucus production.

Sneezing/coughing
Sneezing occurs because the nasal passages are irritated and congested. Cough (link to cough) may be present either because the throat is irritated (producing a dry tickly cough) or as a result of irritation of the wind pipe caused by the increased mucus production dripping down the back of your nose of throat (post-nasal drip).

Aches and pain/headache
Headaches may be experienced because of inflammation and congestion of the nasal passages and sinuses. A persistent or worsening frontal headache (pain above or below the eyes) may be due to sinusitis. Sometimes muscular and joint pain is experienced.

High temperature
When suffering from a cold you may feel hot, but in general a high temperature will not be present. The presence of a fever may be an indication of flu rather than a common cold.

Sore Throat
The throat often feels dry and sore during a cold and may sometimes be the first sign that a cold is imminent. (link to sore throat)

“Summer Colds”
These are when the main symptoms are nasal congestion, sneezing and irritant watery eyes and are more likely to be due to allergy (e.g. in April-July pollens causing hay fever). (link to allergic rhinitis)

Risk Factors

Age
Children are especially susceptible to the common cold because they haven’t developed resistance to most of the viruses that cause them. They also spend lots of time with other children who aren’t as careful about washing their hands which makes it easier for a common cold to spread.

Allergies
If you have seasonal allergies (hay fever) or ongoing allergic reactions to dust, moulds or pet hair, which affects your nasal passages, then you are more likely to develop common cold than people who do not have allergies. (link to allergic rhinitis)

Living or working in close quarters
Viral and bacterial infections spread easily anywhere people gather – childcare centres, classrooms, offices, prisons and military installations. Both children and adults are most susceptible to common colds in the autumn and winter months when children are in school and people are spending a lot of time indoors.

Complications
Children, the elderly (especially those that are frail, malnourished or suffering from other illnesses), asthmatics and smokers have an increased chance of suffering from complications due to the common cold.

The most common complication of common colds in children is an acute ear infection (otitis media), which occurs when bacteria infiltrate the space behind the eardrum.(link to common ear problems) Typical signs and symptoms include earaches and, in some cases, a green or yellow discharge from the nose or the return of a fever following a common cold. Children who are too young to verbalize their distress may simply cry or pull on the affected ear.

Unlike a common cold, ear infections may require treatment with antibiotics. Young children and children with chronic health problems are most likely to need antibiotics to treat an ear infection.

In adults or children, a common cold that doesn’t resolve may lead to sinusitis. Other secondary infections that may develop following a common cold include strep throat (streptococcal pharyngitis), chronic bronchitis and pneumonia. These infections need to be treated by a doctor.

When to seek medical advice
A common cold generally goes away in about a week, although it may not disappear as quickly as you’d like. If your signs and symptoms last longer than a week, you may have a more serious illness, such as flu or pneumonia.

Seek medical attention if you have:

  • Temperature greater than 102 F (38.9C)
  • High temperature accompanied by achiness and fatigue
  • Temperature accompanied by sweating, chills and a cough with coloured phlegm
  • Symptoms that get worse instead of better

In general, children are sicker with a common cold than adults are and often suffer from complications such as ear infections. Your child doesn’t need to see the doctor for a routine common cold, but you’ll need to seek medical attention right away if your child has any of the following signs or symptoms:

  • Temperature of 103 F or higher, chills or sweating (39.4C)
  • Temperature that lasts more than 72 hours
  • Vomiting or abdominal pain
  • Unusual sleepiness
  • Severe headache
  • Difficulty breathing
  • Persistent crying
  • Ear pain
Treatment
There is no cure for the common cold. Antibiotics are of no use against cold viruses, and over-the-counter cold preparations won’t cure a common cold or make it go away any sooner. However, over-the-counter medications can relieve some symptoms. Many over-the-counter preparations are not suitable for those who are pregnant or for children under two years of age. Many cold and flu preparations contain several ingredients some of which may cause problems when given with certain drugs or taken by patients with certain illnesses so it is always important to talk to your pharmacist when buying any cold or flu preparation over-the-counter.

Decongestants (e.g. pseudoephedrine, pseudoephrine and phenylpropanolamine).
These can help reduce nasal congestion by constricting the dilated blood vessels in the nasal mucosa. They more or less shrink the nasal membranes so the drainage of mucous and the circulation of air are improved and the feeling of nasal stuffiness is relieved.

They are available as tablets or syrups and nasal sprays and drops (ingredients include e.g. xylometazoline, oxymetazoline). They are also included as an ingredient in many proprietary cold and flu tablet and liquid preparation

Oral decongestant preparations are unsuitable for some people so always discuss your medication and current health problems with a pharmacist before purchasing them. For such people the use of a decongestant spray or drop may be more suitable. Use of decongestant drops and sprays should be restricted to seven to ten days as prolonged may cause rebound congestion of the nasal membranes.

Antihistamines (e.g. chlorpheniramine, bropheniramine, promethazine, triprolidine, diphenhydramine)
These are effective in drying nasal secretions and suppressing dry cough.

They are available as tablets and syrups and are included as an ingredient in many proprietary tablet and liquid cold and flu preparations.

Many antihistamines in cold and flu preparations may cause drowsiness so are unsuitable for those who are driving or operating machinery. Antihistamines have teratogenic effects and should therefore never be used in pregnancy. They are also unsuitable for some other people so always discuss your medication and current health problems with a pharmacist before purchasing them.

Cough expectorants and cough suppressants (link to cough)
Cough Suppressants (e.g. codeine, pholcodeine, dextromethorphan)
Pholcodeine and codeine are both very effective cough suppressants. A cough medicine containing pholcodeine is less likely to cause drowsiness and constipation than codeine so would be a better choice. Codeine preparations may not be as readily available from your pharmacist as they are subject to abuse.

Dextromethorphan would not be as effective as pholcodeine in suppressing cough but has few side effects and is contained in many cough medicines.

Cough expectorants (e.g. guaiphenesin, carbocisteine, ammonium salts)
The aim of all cough expectorants is to aid the propulsion of phlegm from the lungs. It is thought that carbosisteine may also help to liquefy phlegm and therefore aid its removal from the lungs.

Analgesics

Paracetamol
Will reduce aches and pains and bring down any temperature.
It is available as tablets or syrups.

Paracetamol is safe to be used in infants from three months and in pregnancy. It may be unsuitable for some people so always discuss your medication and current health problems with a pharmacist before purchasing it.

Paracetamol is included as an ingredient in many proprietary tablet and liquid cold and flu preparations. When taken in overdose paracetamol can cause irreversible liver damage. It is important to avoid taking more than one paracetamol-containing preparation. It is therefore best to talk to a pharmacist about medication (either prescribed or purchased in a supermarket or pharmacy) before you purchase or take cold and flu preparations.

Aspirin and Ibuprofen
Both will reduce aches and pains, bring down any temperature and act as anti-inflammatories.

They are available as tablets or syrups.

Ibuprofen is suitable for use in infants from three months. Aspirin, however, should not be used in children under 12 years because of its suspected link with Reye’s syndrome. Ibuprofen and aspirin are unsuitable for some other people so always discuss your medication and current health problems with a pharmacist before purchasing them.

Products for sore throat (link to sore throat)

Antiseptics (e.g.amylmetacresol, dichlorobenzylalcohol, chlorhexidine, hexetidine, povidone-iodine and cetylpyrdinium chloride)
Most sprays, lozenges and mouthwashes contain antiseptics. These help to kill bacteria or viruses that are present in the throat and can also reduce the proliferation of the infection in the throat.

Anti-inflammatories (e.g. benzydamine and flurbiprofen)
These are available and used alone or in combination with antiseptics in lozenges, sprays and mouthwashes. They do have a local anti-inflammatory effect on the throat and therefore reduce pain and inflammation in the throat and mouth.

Local anaesthetics (e.g. phenol, benzocaine and lidocaine)
These are available and normally used in combination with antiseptics in lozenges and sprays. They have a local anaesthetic effect on the throat and therefore reduce pain.

Demulcents (e.g. honey and lemon, glycerin)
These are available and sometimes used in combination with antiseptics in lozenges and syrups. They can help soothe the throat and can be used in small children and pregnant women.

Brand name of preparations available and their ingredients
To relieve temperature and/or headache/aches and pains

Lemsip Products include:-
Children’s Lemsip Cold and Flu Blackcurrant sachets contain paracetamol for headache and/or temperature.
Lemsip Cold and Flu Hot Lemon sachets contain paracetamol for headache and/or temperature and Vitamin C to improve immune response to cold.
Lemsip Max Cold and Flu Hot Lemon sachets contain paracetamol for headache and/or temperature and Vitamin C to improve immune response to cold. (Quantities of paracetamol and Vitamin C in this preparation higher than those in Cold and Flu or Cold and Flu Headcold).
Lemsip Max Relief Capsules contain paracetamol for headache and/or temperature and caffeine which acts as a stimulant (a wake-up!)
Lemsip Cold and Flu Headcold sachets contain paracetamol for headache and/or temperature and Vitamin C (in higher quantities than Cold and Flu) to improve immune response to cold.
Lemsip preparations do not cause drowsiness.

To relieve congestion
Sudafed liquid and tablets contain decongestant pseudoephedrine. This preparation is useful when symptoms of cold are mainly those of congestion with no temperature or headache. It does not cause drowsiness.

Vicks Sinex Micromist spray contains decongestant oxymetazoline.
Otrivine
Sudafed nasal sprays contain decongestant xylometazoline. These products are useful to relieve congestion associated with cold locally and therefore have very few side-effects (as compared to oral decongestants). If headache or temperature is also present paracetamol can also be taken. They do not cause drowsiness.

Olbas
Karvol
Vicks
inhalers, capsules, oils and rubs contain natural oils including menthol, eucalyptus, cinnamon, menthol and peppermint and help to give some relief from the congestion caused by the common cold. They may be used several times a day. They do not cause drowsiness.

To relieve congestion with dry cough
Benylin Dual Action Dry Syrup contains decongestant pseudoephedrine, antihistamine triprolidine and cough suppressant dextromethorphan. This preparation is useful to relieve congestion as both the antihistamine and decongestant will be effective in this process. The antihistamine and cough suppressant also relieve dry cough caused by post-nasal drip. The antihistamine in this product may cause drowsiness.

To relieve congestion with chesty cough
Robitussin Chesty Cough with Congestion Syrup
Benylin Dual Action Chesty Syrup
both preparations contain cough expectorant guaiphenesin and decongestant pseudoephedrine. The decongestant in these preparations will relieve congestion and the expectorant will help to bring up the phlegm of a chesty cough associated with a cold. They do not cause drowsiness.

To relieve congestion with temperature and/or headache/aches and pains
Sinutab

Solpa-Sinus tablets
both contain decongestant pseudoephedrine and analgesic/anti-pyretic paracetamol. These preparations are useful when a cold sufferer has congestion with headache and/or temperature. They do not cause drowsiness.

Benylin Day and Night tablets have a tablet that is taken three times during the day containing decongestant pseudoephedrine and analgesic/anti-pyretic paracetamol.  They also have a tablet that is taken at night containing antihistamine diphenhydramime and analgesic/anti-pyretic paracetamol. This preparation is useful as the day time tablet relieves symptoms of congestion and headache and/or temperature but does not cause drowsiness. The addition of the antihistamine in the night time preparation may cause drowsiness, but it will help to encourage a more restful sleep. The antihistamine also reduces congestion and relieves dry cough caused by post-nasal drip.

Nurofen Cold and Flu

Advil Cold and Flu tablets both contain decongestant pseudoephedrine and analgesic/anti-inflammatory ibuprofen. These preparations are useful to relieve congestion with headache. They do not cause drowsiness.

To relieve congestion with temperature and/or headache/aches and pains and dry cough
Actifed liquid and tablets-contain decongestant pseudoephedrine and antihistamine triprolidine. This preparation is useful to relieve congestion as both the anitihistamime and decongestant will be effective in this process. The antihistamine also relieves dry cough caused by post-nasal drip. The antihistamine in this product may cause drowsiness.

Ilvico tablets contain antihistamine bropheniramine, ascorbic acid (vitamin C) and analgesic/anti-pyretic paracetamol. This preparation is useful for congestion with headache and/or temperature. The inclusion of Vitamin C helps to improve immune response to cold. The antihistamine also suppresses a dry cough caused by post-nasal drip but causes drowsiness.

Uniflu lilac tablets contain paracetamol, antihistamine diphenhydramine, decongestant phenylephrine and stimulant caffeine. Yellow tablets contain ascorbic acid (Vitamin C).  This preparation is useful to relieve congestion as both the antihistamine and decongestant will be effective in this process. The antihistamine relieves dry cough caused by post-nasal drip. Paracetamol will reduce temperature and/or headache associated with the virus and Vitamin C will help to improve immune response to cold. Caffeine acts as a stimulant (a wake-up!) The antihistamine in this product may cause drowsiness.

Uniflu Plus lilac tablets contain paracetamol, antihistamine diphenhydramine, decongestant phenylephrine, cough suppressant codeine and stimulant caffeine. Yellow tablets contain ascorbic acid (Vitamin C). This preparation is useful to relieve congestion as both the antihistamine and decongestant will be effective in this process. The antihistamine and codeine will relieve dry cough cause by post-nasal drip. Paracetamol will reduce temperature and/or headache associated with the virus and Vitamin C will help to improve immune response to cold. Caffeine acts as a stimulant (a wake-up!) The antihistamine and codeine on this product will lead to drowsiness.

Benylin 4 Flu liquid and tablets contains paracetamol, antihistamine diphehydramine and decongestant pseudoephedrine. This preparation is useful to relieve congestion as both the antihistamine and decongestant will be effective in this process. The antihistamine relieves dry cough caused by post-nasal drip. Paracetamol will reduce temperature and/or headache associated with the virus. The antihistamine in this product may cause drowsiness.

Day Nurse liquid and capsules contain paracetamol, decongestant pseudoephedrine and cough suppressant pholcodine. This preparation is useful when a cold sufferer has congestion with headache and/or temperature. The pholcodine relieves dry cough caused by post-nasal drip. It does not cause drowsiness.

Night Nurse liquid and capsules contain paracetamol, antihistamine promethazine and cough suppressant dextromethorphan. The antihistamine in this product relieves congestion. The antihistamine and dextromethorphan will relieve dry cough (caused by post-nasal drip). Paracetamol will reduce temperature and/or headache associated with the virus. The antihistamine in this product may cause drowsiness.

Lemsip pharmacy Flu Strength sachets contain paracetamol for headache and/or temperature, Vitamin C to improve immune response to cold and decongestant pseudoephedrine to relieve congestion. They do not cause drowsiness.

To relieve sore throat
Lozenges with soothing ingredients for throat and natural oils to relieve nasal congestion
Halls
Halls Soothers
Lockets
these contain demulcents glucose syrup and in some cases honey to provide a soothing effect on the throat. They also contain menthol and/or eucalyptus oil to give some relief from nasal congestion. They do not cause drowsiness.

Olbas pastilles
Fishermans Friends
these contain a combination of natural oils such as menthol, eucalyptus, peppermint oil that provide some relief from nasal congestion. They do not cause drowsiness.

Lozenges with antibacterials
Strepsils lozenges contain two antibacterials dichlorobenyl alcohol and amylmetacresol. These fight and prevent infection of the throat. Lozenges may also have addition of demulcent honey and lemon to soothe the throat or Vitamin C to improve immune response to cold and sore throat. They do not cause drowsiness.

Dequadin contain the antibacterial dequalinium chloride to fight and prevent infection in the throat. They do not cause drowsiness.

Merocets contain the antibacterial cetylpyridinium chloride to fight and prevent infection in the throat. They do not cause drowsiness.

Lozenge and throat sprays with antibacterials and local anaesthetics
Strepsils + plus anaesthetic lozenges and throat spray contain antibacterials amylmetacresol and dichlorobenzyl alcohol and local anaesthetic lidocaine. The antibacterials fight and prevent infection of the throat and the local anaesthetic numbs a very sore throat. They do not cause drowsiness.

Dequacaine contain antibacterial dequalinium chloride and local anaesthetic benzocaine. The antibacterial fight and prevent infection of the throat and the local anaesthetic numbs a very sore throat. They do not cause drowsiness.

Merocaine contain antibacterial cetylpyridinium chloride and local anaesthetic benzocaine. The antibacterial helps fight and prevent infection of the throat and the local anaesthetic numbs a very sore throat. They do not cause drowsiness.

Lozenges and throat sprays with anti-inflammatories

Strepsils intensive lozenge contains the anti-inflammatory flurbiprofen. This relieves the pain and inflammation in an extremely sore throat. They do not cause drowsiness.

Difflam throat spray contains the anti-inflammatory benzydamine hydrochloride. This relieves the pain and inflammation in an extremely sore throat with the advantage that the spray with long nozzle can be directed right to the site that is most troublesome. It does not cause drowsiness.

Prevention
Because so many different viruses can cause a common cold, no effective vaccine has been developed. But you can take some common-sense precautions to slow the spread of cold viruses:

Take a vitamin C supplement during the winter months
Vitamin C is essential to maintain a healthy immune system. Supplementation during the winter months may help to boost the immune system so the body can more fight off cold and flu viruses more effectively.

Wash your hands
Clean your hands frequently and teach your children the importance of hand washing.

Keep things clean
Keep kitchen and bathroom countertops clean, especially when someone in your family has a common cold. Wash your child’s toys after play if your child has a common cold.

Use tissues
Always sneeze and cough into tissues. Discard used tissues right away.

Be a little selfish

Don’t share drinking glasses or utensils with other family members. Use your own glass or disposable cups when you or someone else is ill.

Steer clear of colds
Avoid close, prolonged contact with anyone who has a common cold.

Choose your child-care centre carefully
Look for a child-care setting with sound hygiene practices and clear policies about keeping ill children at home.

Self-Care
You may not be able to cure your common cold, but you can make yourself as comfortable as possible. These tips may help:

Drink lots of fluid
Avoid alcohol, caffeine and cigarette smoke, which can cause dehydration and aggravate your symptoms.

Get some rest
Consider staying home from work if you have a temperature or a bad cough, or are drowsy from medications. This will give you a chance to rest as well as reduce the chances that you’ll infect others. Wear a mask when you have a cold if you live or work with someone with a chronic disease or compromised immune system.

Adjust your room’s temperature and humidity/steam yourself
Keep your room warm, but not overheated. If the air is dry use a vaporiser or humidifier. A cheaper and quite effective method is boiling a kettle several times in a room and placing a small bowl of water on top of the radiator (if it is heated). The use of a steam inhalation hydrates the upper respiratory tract and helps loosen phlegm. Menthol and Eucalyptus inhalants may also provide symptomatic relief from the congestion caused by the common cold.

Soothe your throat
Gargling with warm salt water several times day or drinking warm lemon water with honey may help soothe a sore throat and relieve a cough.